Alert archive / Illinois / Tornado Warnings in 2020

Tornado Warning 23, NWS Quad Cities, IA

May 23, 2020Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 23, 2020, 2:27 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 2:27 PM CDT (19:27 UTC)
Expired
May 23, 2020, 3:03 PM CDT
In force
36 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:29 PM CDTTORNADO1 Sse Malvern, ILBRIEF TOUCHDOWN. NO DAMAGE OBSERVED.
May 23, 2:46 PM CDTTSTM WND DMG3 Ene Coleta, ILPOWER LINES DOWN ACROSS ROADWAY. 14 INCH TREE DIAMETER TREE SNAPPED. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR.
May 23, 2:47 PM CDTTSTM WND DMG3 Ene Coleta, ILDELAYED REPORT. REPORT OF WIRES DOWN AND DAMAGE TO A HOME; SHINGLES OFF THE ROOF. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR.
May 23, 2:49 PM CDTTORNADO3 Se Milledgeville, ILBRIEF TORNADO TOUCHDOWN SOUTHEAST OF MILLEDGEVILLE, HAS SINCE LIFTED. HAVE HAD SEVERAL REPORTS OF BRIEF TOUCHDOWNS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:33 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

623 
WFUS53 KDVN 231927
TORDVN
ILC015-195-232015-
/O.NEW.KDVN.TO.W.0023.200523T1927Z-200523T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
227 PM CDT Sat May 23 2020

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Northeastern Whiteside County in northwestern Illinois...
  Southeastern Carroll County in northwestern Illinois...

* Until 315 PM CDT.
    
* At 227 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Emerson, or near Morrison, moving northeast at 30
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Coleta around 240 PM CDT.
  Milledgeville around 245 PM CDT.

Other locations impacted by this tornadic thunderstorm include Round
Grove, Hitt, Malvern, White Pigeon, Carroll County Fairgrounds and
Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4176 8990 4187 8996 4208 8969 4207 8968
      4193 8969 4193 8963 4184 8963
TIME...MOT...LOC 1927Z 236DEG 26KT 4183 8985 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Ervin
6 follow-up statements
320 
WWUS53 KDVN 231930
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
230 PM CDT Sat May 23 2020

ILC015-195-232015-
/O.CON.KDVN.TO.W.0023.000000T0000Z-200523T2015Z/
Whiteside IL-Carroll IL-
230 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
    
At 230 PM CDT, a confirmed tornado was located near Emerson, or near
Morrison, moving northeast at 20 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Emerson around 235 PM CDT.
  Coleta around 245 PM CDT.
  Milledgeville around 255 PM CDT.

Other locations impacted by this tornadic thunderstorm include Round
Grove, Hitt, Malvern, White Pigeon, Carroll County Fairgrounds and
Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4176 8990 4186 8994 4208 8969 4207 8968
      4193 8969 4193 8963 4184 8963
TIME...MOT...LOC 1930Z 227DEG 17KT 4184 8984 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Ervin
084 
WWUS53 KDVN 231934
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
234 PM CDT Sat May 23 2020

ILC015-195-232015-
/O.CON.KDVN.TO.W.0023.000000T0000Z-200523T2015Z/
Whiteside IL-Carroll IL-
234 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
    
At 234 PM CDT, a confirmed tornado was located near Coleta, or 7
miles northwest of Sterling, moving northeast at 30 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Milledgeville around 245 PM CDT.

Other locations impacted by this tornadic thunderstorm include Hitt,
Malvern, White Pigeon, Carroll County Fairgrounds and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4179 8985 4188 8992 4208 8969 4207 8968
      4193 8969 4193 8963 4184 8963
TIME...MOT...LOC 1934Z 236DEG 26KT 4186 8981 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Ervin
052 
WWUS53 KDVN 231941
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
241 PM CDT Sat May 23 2020

ILC015-195-232015-
/O.CON.KDVN.TO.W.0023.000000T0000Z-200523T2015Z/
Whiteside IL-Carroll IL-
241 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
    
At 241 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Coleta, or 7 miles northwest of Sterling, moving
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Milledgeville around 245 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Carroll County Fairgrounds, Hitt and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4184 8980 4192 8988 4208 8969 4207 8968
      4193 8969 4193 8963 4184 8963
TIME...MOT...LOC 1941Z 231DEG 24KT 4189 8976 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Ervin
642 
WWUS53 KDVN 231946
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
246 PM CDT Sat May 23 2020

ILC015-195-232015-
/O.CON.KDVN.TO.W.0023.000000T0000Z-200523T2015Z/
Whiteside IL-Carroll IL-
246 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
    
At 246 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Coleta, or 8 miles north of Sterling, moving
northeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Whiteside and southeastern Carroll Counties, including
the following locations... Carroll County Fairgrounds, Hitt and
Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4186 8975 4194 8984 4208 8969 4207 8968
      4193 8969 4193 8963 4189 8963
TIME...MOT...LOC 1946Z 231DEG 24KT 4191 8973 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Ervin
892 
WWUS53 KDVN 231951
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
251 PM CDT Sat May 23 2020

ILC015-195-232015-
/O.CON.KDVN.TO.W.0023.000000T0000Z-200523T2015Z/
Whiteside IL-Carroll IL-
251 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN WHITESIDE AND SOUTHEASTERN CARROLL COUNTIES...
    
At 251 PM CDT, a confirmed tornado was located near Milledgeville, or
9 miles north of Sterling, moving northeast at 30 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Whiteside and southeastern Carroll Counties, including
the following locations... Carroll County Fairgrounds, Hitt and
Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4186 8975 4194 8984 4208 8969 4207 8968
      4193 8969 4193 8963 4189 8963
TIME...MOT...LOC 1951Z 229DEG 24KT 4194 8970 

TORNADO...OBSERVED
HAIL...1.00IN

$$

Ervin
708 
WWUS53 KDVN 232003
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
303 PM CDT Sat May 23 2020

ILC015-195-232013-
/O.CAN.KDVN.TO.W.0023.000000T0000Z-200523T2015Z/
Whiteside IL-Carroll IL-
303 PM CDT Sat May 23 2020

...THE TORNADO WARNING FOR NORTHEASTERN WHITESIDE AND SOUTHEASTERN
CARROLL COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

LAT...LON 4186 8975 4194 8984 4208 8969 4207 8968
      4193 8969 4193 8963 4189 8963
TIME...MOT...LOC 2000Z 236DEG 26KT 4199 8960 

$$

Ervin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 23, 12:54 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 23, 12:54 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 PM CDT Sat May 23 2020

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sat May 23 2020

GOES-16 water vapor imagery shows a compact shortwave trough /
MCV enhanced / lifting into southwest Iowa, with the vort max
passing between Clarinda, Iowa (KICL) and Maryville, Missouri
(KEVU). Regional radar shows band(s) of showers with embedded
storms on forward flank of the vort arcing back into western
Iowa on northern side of the mid level circulation.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat May 23 2020

Forecast concern for today revolves around the potential for
severe storms.

Compact shortwave is progged to lift northeastward reaching
southwest Wisconsin by evening, and will bring increased shower
and storm activity across the region today aided by left exit
region of 50+ kt mid/upper level jet. This will look to enhance
deep layer shear, and combined with dew points climbing into
mid 60s should foster potential for updrafts with more vigor
and an attendant severe risk. While isolated large hail and
damaging winds can't be ruled out, the primary concern will be
tornadoes. Main focus for this threat, which could evolve as
early as midday with sufficient heating and erosion of MLCINH
frontally forced parcels, looks to be generally northeast of a
Cedar Rapids, Iowa to Galesburg, Illinois line early through mid
afternoon along/ahead of a lifting warm front. Forecast
soundings show decent 0-1/0-3km helicity of 100-200+ m2/s2,
enhanced by backed surface winds owing to the threat for a few
tornadoes with any embedded supercells within arcing band(s) of
showers. Can also envision a possible scenario of mixed mode
where a supercell tornado threat (roughly 17z-20z) exists in the
aforementioned zone that could also be coincident with some non-
supercell tornado threat into northeast Iowa and southwest
Wisconsin beneath track of main vort max where surface vorticity
will be amplified.

In addition to the severe threat, the potential will also exist
for swaths of heavy rain of over an inch across our north/east as
PWATs surge to near 1.4 inches.

Passage of the warm front and shortwave will shut down rain
chances by midday southwest and toward evening northeast. Expect
warm and humid conditions south where highs are anticipated near
80 or in the lower 80s with dew points in the mid 60s. Contrast
to still humid, but not as warm conditions across our north where
the warm front is latest to pass limiting highs mostly to the
lower 70s.

Tonight, a bout of ridging will traverse the area this evening
in wake of departing shortwave. This should lead to a dry
evening, aside from any low shower chances early northeast.
Overnight, some signal exists for elevated warm moist advection
ahead of a Plains nocturnal low level jet. Main core of jet
and mid/upper level ridging overhead owes to uncertainty with
precipitation potential. The ECMWF model shows a secondary branch
of low level jet aimed into our south and would necessitate
higher PoPs south of I-80, but it appears to be an outlier with
regards to this stronger secondary LLJ thus I've maintained
previous small PoPs for now after 06z across our portions of our
south and west counties, though this will bear monitoring for any
changes. Otherwise, did add patchy fog mention for the northern
half or so of the area overnight where some signal exists for
favorable radiational cooling conditions with ridging promoting
light winds, with also anticipation of wet ground from recent
rainfall.

.LONG TERM...(Sunday through Friday)
ISSUED AT 330 AM CDT Sat May 23 2020

Key Messages:

1. Warm and humid conditions expected Sunday-Wednesday and will feel
much different than what we have experienced lately this May.

2. Severe storms possible Sunday in our western areas.

3. While scattered showers/storms will be likely through much of
next week, there will be dry periods as well.

Discussion:

Sunday...lowered PoPs during the morning hours and early afternoon
as mid level ridging traverses overhead behind the departing storm
system. Later shifts may be able to lower them even further if drier
trends continue. Several models depict a possible MCS to develop
across northeast Nebraska and South Dakota late Saturday night and
early Sunday and track ENE along the upper level ridge during the
day. There is potential that this system may track further ESE along
building CAPE and 850mb theta-e gradients throughout Sunday. MCS
maintenance parameters suggest that storms may hold together and
reach the northern CWA in the afternoon. A warm front will lift
north throughout the day putting the entire CWA in the warm sector.
Dewpoints will rise into the upper 60s and even lower 70s, making
for a noticeably humid day. Widespread highs in the low to mid
80s, with heat indices near 90 degrees will be seen.

There is a chance for severe storms in our west Sunday afternoon and
evening. A high CAPE/low shear scenario will be in place, with the
better shear as noted by the 00z HREF and  displaced to the north of
the better instability. With the atmosphere largely uncapped, CAPE
values rising above 3000 j/kg, and steep mid level lapse rates, some
strong to severe storms will be possible along and ahead of a cold
front in western Iowa. SPC Day 2 outlook has a slight risk of storms
for much of western and central Iowa, with large hail the initial
threat transitioning to damaging wind as the event unfolds. Storms
should initiate over northern MO and south central IA late afternoon
and evening when convective temp of 85 degrees is reached. Mean wind
flow then tracks the storms into our west during the evening. Heavy
rain will also be possible with these storms, with PWs climbing
above 1.5". Even more storms are expected Sunday night, as LLJ
strengthens over the area.

Monday onward...southwest flow will continue to bring warm and humid
air into the region. 850mb temps are progged to reach 16-17C Monday
afternoon. Latest model blend continues to show chance to likely
PoPs for most periods next week. This is common to see in a summer-
like regime as warm season convection is often driven by mesoscale
processes and leads to a wide range of location and timing
differences in the various deterministic model runs. Better fine
tuning of PoPs will be done each day in the near term periods in
later forecasts. Main story is that there will be not continuous
rain all day in the extended and there will be dry periods. Above
normal temperatures and humid conditions will be the norm through
the week until a cold front finally brings some relief Thursday
night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1245 PM CDT Sat May 23 2020

Sctrd to isolated storms this afternoon in the VCNTY of all sites
except maybe BRL, with a mix of VFR to MVFR CIGs, but some
temporary bouts of IFR VSBYs with storms overhead and passing
heavy rain. Southeast sfc winds to switch to the southwest and
become gusty into the evening. Overnight expect improvement, but
some chance for a wing of nocturnal storms possible west and
south. North of I80, still some MVFR to IFR fog possible after
midnight to dawn Sunday morning. Will have to watch for more
storms pushing in from the west and getting into the VCNTY of CID
and DBQ mid to late Sunday morning.

&&

.HYDROLOGY...
Issued at 1015 AM CDT Sat May 23 2020

Latest indications still suggest a warm and humid airmass will be
in place from Sunday through much of next week. Heavy rain will
be possible, especially in the upper portions of the Iowa
tributary rivers. Latest WPC 5-day rainfall depicts 2 to 3+
inches over the north half of the area, with the heavier amounts
across Iowa. Fortunately, much of the area expecting the higher
rainfall has seen less than 1 inch in the past 7 days and should
allow for saturation into the ground as opposed to much runoff.

On the Rock River: Moderate flooding is ongoing at Moline, with
Joslin having dropped into the Minor flood category. Morning updated
forecasts have the river at Moline somewhat delayed falling below
flood stage until mid Monday morning, and not until Wednesday
morning now at Joslin. This is based on average forecast rainfall
amounts of 1/2 to localized swaths of around an inch in portions
of northwest Illinois today. However, due to this rain and
possibly heavier amounts this may delay the Rock River from
falling below flood stage or even cause renewed rises. This will
depend on the potential for more bouts of moderate to locally
heavy rain at times Sunday through Monday. Thus the actual rain
amounts that fall and how much water is eventually routed into
the river from upstream through Tuesday is still not all accounted
for in the latest river forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gross
AVIATION...12
HYDROLOGY...12/Gross
Hazardous weather outlook, May 23, 4:41 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
441 AM CDT Sat May 23 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
441 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today. A few storms could
become severe. The main severe risk area is north of a line
from Cedar Rapids, Iowa to Monmouth, Illinois between Noon and
5 PM, as a warm front lifts northward across the area. A few
supercell thunderstorms will be possible accompanied by a threat
of large hail, damaging winds and tornadoes.

Patchy dense fog is possible overnight, mainly north of Interstate
80.

Portions of the Rock River is experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible late Sunday afternoon and evening in
Iowa. Some storms may become severe, with large hail and damaging
wind the primary threats.

There is a daily chance for thunderstorms Monday through
Wednesday. It is too early to determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for portions of the outlook
area this afternoon.

In the hours before

Local storm report, May 23, 12:28 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1228 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             ERIE                    41.66N 90.08W
05/23/2020  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

PS
Local storm report, May 23, 12:35 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FUNNEL CLOUD     1 SW MORSE              41.75N 91.44W
05/23/2020                   JOHNSON            IA   TRAINED SPOTTER

            TRAINED SPOTTER ON MORSE RD COULD SEE A
            FUNNEL BUT COULD NOT TELL IF IT WAS ON THE
            GROUND.

&&

DC
Local storm report, May 23, 12:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TORNADO          SUTIFF                  41.83N 91.38W
05/23/2020                   JOHNSON            IA   FIRE DEPT/RESCUE

            THE LISBON FIRE CHIEF REPORTED A TORNADO ON
            THE GROUND SOUTH OF SUTLIFF. THERE ARE
            MULTIPLE REPORTS AND PHOTOS FROM THE SAME
            AREA. TIME ESTIMATED BASED ON RADAR.

&&

DC
Local storm report, May 23, 1:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             HAMPTON                 41.56N 90.41W
05/23/2020  M0.50 INCH       ROCK ISLAND        IL   PUBLIC

&&

PS
Local storm report, May 23, 1:15 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FUNNEL CLOUD     TORONTO                 41.91N 90.86W
05/23/2020                   CLINTON            IA   PUBLIC

            RELAYED BY LAW ENFORCEMENT, ROTATING WALL
            CLOUD WITH FUNNEL. NOT TOUCHING THE GROUND.

&&

DC
Local storm report, May 23, 1:19 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TORNADO          MECHANICSVILLE          41.90N 91.25W
05/23/2020                   CEDAR              IA   LAW ENFORCEMENT

            RELAYED BY CEDAR RAPIDS WARNING POINT OF
            TORNADO ON THE GROUND AND MOVING NORTH. TIME
            ESTIMATED USING RADAR.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:28 AM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island25 min
May 23, 11:21 AM CDTSpecial Weather StatementDVNHenry24 min
May 23, 11:37 AM CDTSpecial Weather StatementDVNWhiteside38 min
May 23, 12:13 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside62 min
May 23, 12:59 PM CDTTornado WarningDVNHenry, Rock Island, Whiteside46 min
May 23, 1:18 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam27 min
May 23, 1:40 PM CDTTornado WarningDVNCarroll, Whiteside5 min
May 23, 1:50 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside55 min
May 23, 2:17 PM CDTTornado WarningDVNBureau, Henry, Whiteside23 min
May 23, 2:27 PM CDTTornado Warning Tornado observedDVNJo Daviess34 min
May 23, 3:05 PM CDTTornado WarningDVNJo Daviess27 min
May 23, 4:02 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson58 min
May 23, 4:19 PM CDTTornado Warning Tornado observedDVNJo Daviess11 min

Nearby

Tornado Warnings in Illinois, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.